Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



On constructive complex analysis in finance: Explicit formulas for Asian options

Author: Michael Schröder
Journal: Quart. Appl. Math. 66 (2008), 633-658
MSC (2000): Primary 33Cxx, 91B28; Secondary 33F05, 41A58, 41A60, 44A10
DOI: https://doi.org/10.1090/S0033-569X-08-01107-X
Published electronically: October 7, 2008
MathSciNet review: 2465139
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper develops a two-stage approach to the explicit valuation of Asian options which stresses the rôle of complex analytic techniques in general, and special functions in particular. First, integral representations for their Black-Scholes values in terms of Hermite functions are obtained; this is based on a Laplace transform arising in the work of Yor, and proceeds by analytical inversion. Explicit formulas for these integrals are then derived as a second step; this is done by combining series and asymptotic expansions which have as terms at worst special functions such as the error integral. Numerical examples then illustrate how the results enable a benchmark valuation of these options.

References [Enhancements On Off] (What's this?)

  • 1. M. Abramowitz and I.A. Stegun, Handbook of mathematical functions with formulas, graphs, and mathematical tables, Dover Publications, New York, 1964. MR 0167642 (29:4914)
  • 2. R. Beals, Advanced mathematical analysis, Springer, New York, 1973. MR 0530403 (58:26624)
  • 3. P. Barrieu, A. Rouault, and M. Yor, A study of the Hartman-Watson distribution motivated by numerical problems related to the pricing of Asian options, J. Appl. Prob. 41 (2003), 1049-1058. MR 2122799 (2006a:60032)
  • 4. P. Carr, Personal communication, November 1999.
  • 5. P. Carr and M. Schröder, On the valuation of arithmetic-average Asian options: The Geman-Yor Laplace transform revisited, manuscript 24pp., 2000.
  • 6. P. Carr and M. Schröder, Bessel processes, the integral of geometric Brownian motion, and Asian options, Theorija verojatnostej i ee primenenija 48, 503-533 (2003); English version in, Theory of probability and its applications 48, 400-425 (2004). MR 2141348 (2006e:60119)
  • 7. G. Doetsch, Handbuch der Laplace-Transformation. Band I, Birkhäuser Verlag, Basel, 1971. MR 0344807 (49:9546)
  • 8. D. Dufresne, Laguerre series for Asian and other options, Math. Finance 10 (2000), 407-428. MR 1785163 (2001i:91058)
  • 9. D. Dufresne, The integral of geometric Brownian motion, Adv. Appl. Prob. 33 (2001), 223-241. MR 1825324 (2002c:60132)
  • 10. D. Dufresne, Bessel processes and Asian options, Numerical Methods in Finance (M. Breton and H. Ben-Ameur, eds.), Springer, New York, 2005, pp. 35-57. MR 2180792 (2006e:91005)
  • 11. A. Erdélyi, W. Magnus, F. Oberhettinger, and F. Tricomi, Higher transcendental functions, R.E. Krieger Publ., Malabar, 1953, reprinted 1981. MR 0058756 (15:419i)
  • 12. H. Geman and M. Yor, Bessel processes, Asian options, and perpetuities, Math. Finance 3 (1993), 349-375.
  • 13. D. Lamberton and B. Lapeyre, Introduction to stochastic calculus applied to finance, Chapman and Hall, London, 1996. MR 1422250 (98b:90018)
  • 14. N.N. Lebedev, Special functions and their applications, Dover Publications, New York, 1971. MR 0350075 (50:2568)
  • 15. V. Linetsky, Spectral expansions for Asian options, Oper. Res. 52 (2004), 856-867. MR 2104142 (2005i:60156)
  • 16. A. Lipton-Lifschitz, Similarities via self-similarities, RISK (September 1999), 101-105.
  • 17. H.P. McKean, Elementary solutions of certain parabolic differential equations, Transactions AMS 82 (1956), 519-548. MR 0087012 (19:285b)
  • 18. F.W.J. Olver, Uniform asymptotic expansions for Weber parabolic cylinder functions of large orders, J. Res. Nat. Bur. Standards 63B (1959), 131-169. MR 0109898 (22:781)
  • 19. F.W.J. Olver, Uniform, exponentially improved, asymptotic expansions for the confluent hypergeometric function and other integral transforms, SIAM J. Math. Anal. 22 (1991), 1475-1489. MR 1112521 (92g:41035)
  • 20. F.W.J. Olver, Asymptotics and special functions, Reprint of the 1974 original, A.K. Peters, Wellesley, MA, 1997. MR 1429619 (97i:41001)
  • 21. L.C.G. Rogers and Z. Shi, The value of an Asian option, J. Appl. Prob. 32 (1995), 1077-1088. MR 1363350 (96j:90017)
  • 22. M. Schröder, Mathematical ramifications of option valuation: The case of the Asian option, Habilitationsschrift, Universität Mannheim, April 2002.
  • 23. M. Schröder, On the integral of geometric Brownian motion, Adv. Appl. Prob. 35 (2003), 159-183. MR 1975509 (2004b:60202)
  • 24. M. Schröder, Laguerre series in contingent claim valuation, with applications to Asian options, Mathematical Finance 15 (2005), 491-531. MR 2147159 (2006h:91084)
  • 25. M. Schröder, A constructive Hartman-Watson approach to stochastic functionals, with applications to finance, 2005.
  • 26. M. Schröder, On ladder height densities and Laguerre series in the study of stochastic functionals. II: Exponential functionals of Brownian motion and Asian option values, Adv. Appl. Prob. 38 (2006), 995-1027. MR 2285691
  • 27. J.M. Steele, Stochastic calculus and financial applications, Springer, New York, 2000. MR 1783083 (2001i:60080)
  • 28. N. Temme, Numerical and asymptotic aspects of parabolic cylinder functions, J. Comput. Appl. Math. 121 (2000), 221-246. MR 1780050 (2002a:33007)
  • 29. R. Vidunas and N. Temme, Parabolic cylinder functions: Examples of error bounds for asymptotic expansions, CWI Report MAS-R0225, 2002. MR 1993339 (2004e:41040)
  • 30. G.N. Watson, A treatise on the theory of Bessel functions, Cambridge University Press, Cambridge, 2nd rev ed. 1944, reprinted 1995. MR 0010746 (6:64a)
  • 31. E.T. Whittaker and G.N. Watson, A course of modern analysis, Cambridge University Press, Cambridge, 1927; 4th ed. 1962. MR 0178117 (31:2375)
  • 32. M. Yor, Loi de l'indice du lacet Brownien, et distribution de Hartman-Watson, Z. Wahrscheinlichkeitstheorie 53 (1980), 71-95. MR 576898 (82a:60120)
  • 33. M. Yor, On some exponential functionals of Brownian motion, Adv. Appl. Prob. 24 (1992), 509-531. MR 1174378 (94b:60095)
  • 34. M. Yor, Exponential functionals and principal values related to Brownian motion, Biblioteca de la revista mathemática iberoamericana., Madrid, 1997. MR 1648653 (99d:60003)
  • 35. M. Yor, Exponential functionals of Brownian motion and related processes, Springer, Heidelberg, 2001. MR 1854494 (2003f:60147)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 33Cxx, 91B28, 33F05, 41A58, 41A60, 44A10

Retrieve articles in all journals with MSC (2000): 33Cxx, 91B28, 33F05, 41A58, 41A60, 44A10

Additional Information

Michael Schröder
Affiliation: Keplerstraße 30, D-69469 Weinheim (Bergstraße), Germany

DOI: https://doi.org/10.1090/S0033-569X-08-01107-X
Keywords: Complex analytic methods and special functions in finance, Asian options, asymptotic expansions and series for Asian option valuation, parabolic cylinder functions, hypergeometric and confluent hypergeometric functions
Received by editor(s): March 1, 2007
Published electronically: October 7, 2008
Article copyright: © Copyright 2008 Michael Schröder

American Mathematical Society